Trusted medical expertise in seconds.

Access 1,000+ clinical and preclinical articles. Find answers fast with the high-powered search feature and clinical tools.

Try free for 5 days
Evidence-based content, created and peer-reviewed by physicians. Read the disclaimer.

Heparin-induced thrombocytopenia

Last updated: May 31, 2021

Summarytoggle arrow icon

Heparin-induced thrombocytopenia (HIT; formerly called type 2 HIT) is an immune-mediated prothrombotic disorder characterized by a sudden drop in platelet count (typically > 50% from baseline) in a patient receiving heparin-containing products. It typically occurs within 5–10 days of heparin initiation, but it can occur earlier in patients with recent prior heparin exposure. The disorder is mediated by platelet-activating autoantibodies and frequently leads to significant thromboembolic complications. Bleeding, on the other hand, is rare. HIT should be suspected in any patient with recent heparin exposure who develops thrombocytopenia, venous or arterial thrombosis, skin necrosis at heparin injection sites, DIC, or an anaphylactoid reaction to heparin. HIT should be differentiated from the more common nonimmune heparin-associated thrombocytopenia (formerly called type 1 HIT), which is a transient and clinically insignificant mild to moderate thrombocytopenia that can be managed with serial monitoring of platelet counts and does not require discontinuation of heparin. Empirical management of HIT should be initiated immediately in any patient with an intermediate or high pretest probability of HIT (i.e., 4Ts score ≥ 4) while confirmatory HIT-specific diagnostic testing is pursued. Management consists of the immediate cessation of heparin therapy and treatment with a nonheparin anticoagulant at least until the resolution of thrombocytopenia (longer if concurrent thrombosis is present). Lifetime avoidance of heparin-containing products is indicated following recovery from HIT.

While the defining characteristic of HIT is thrombocytopenia, the disease is primarily a prothrombotic disorder, with venous and/or arterial thrombosis developing in 25–50% of affected patients.

  • Occurs in 0.1–7% of patients receiving heparin products [1]
  • Incidence varies significantly based on the patient group and exposure type.
    • The incidence is highest (5%) in patients undergoing major surgery who are exposed to heparin.
    • Higher rates (1–3%) are seen in patients receiving unfractionated heparin (UFH).
    • The lowest risk is in medical patients receiving LMWH.

Epidemiological data refers to the US, unless otherwise specified.

Heparin and platelet factor 4 (PF4) form a complex → production of IgG antibodies against the heparin/PF4 complex → IgG antibody-heparin/PF4 immunocomplex binds on platelet surface → platelet activation and aggregation → consumption of platelets (thrombocytopenia) and arterial/venous thrombosis

HIT is primarily a prothrombotic disorder, with venous and/or arterial thrombosis developing in 25–50% of affected patients. Clinical features of thrombocytopenia are uncommon because HIT rarely causes platelet counts to decrease below 20,000 platelets/mm3. [2][4]

HIT more commonly manifests with symptoms of thrombosis than with bleeding or other clinical features of thrombocytopenia.

Heparin treatment, especially with unfractionated heparin (UFH), often causes thrombocytopenia. For this reason, a baseline check and regular monitoring of platelet counts are required.

Overview [1]

Intermediate or high PTP for HIT (4Ts score ≥ 4 points) [1]

Low PTP for HIT (4Ts score ≤ 3 points) [1]

Initial diagnostics

A rapidly falling platelet count in a patient with recent heparin exposure should raise concern for HIT, even if the platelet count is still within the normal range.

Determination of the pretest probability of HIT

Calculate the 4Ts score in any patient with current or recent heparin exposure who develops significant thrombocytopenia and/or thrombosis. [1][4]

4Ts score [8]
4Ts 2 points 1 point 0 points
Thrombocytopenia [4]

Timing of platelet decline

(day 0 = day of heparin initiation or day of major surgery) [4][7]

  • Definitely between days 5–10
  • OR ≤ 1 day if prior heparin exposure within < 30 days
  • Possibly between days 5–10
  • OR after day 10
  • OR ≤ 1 day if prior heparin exposure within 30–100 days
  • Day 4 or earlier
  • AND no heparin exposure within the preceding 100 days
One or more of the listed complications
  • None
Potential alternative causes of thrombocytopenia
  • None
  • Possible
  • Definite

Interpretation and next steps

Do not wait for diagnostic confirmation; start empirical treatment of HIT immediately in patients with an intermediate or high 4Ts score!

Confirmatory diagnostic studies (HIT-specific diagnostic tests) [1][2][4]

Confirmatory testing is indicated in patients with an intermediate or high PTP of HIT and is a two-stage process. [1]

Step one: Order PF4 heparin immunoassay (e.g., ELISA).

  • Goal: to detect antibodies against heparin/PF4 complexes
  • Findings and further management
    • Negative: HIT is unlikely (see “HIT ruled out/unlikely” in the “Management” section).
    • Positive: HIT is possible; proceed to step two.
  • Important consideration: In patients with a high PTP of HIT and a strongly positive heparin immunoassay , the diagnosis of HIT may be established without further testing. [1]

Step two: Order functional platelet activation assay (e.g., serotonin release assay).

  • Goal: to identify clinically significant anti-heparin/PF4 antibodies (i.e., those that cause platelet activation)
  • Findings and further management
    • Negative: HIT is unlikely (see “Hit ruled out/unlikely” in the “Management” section).
    • Positive: HIT is confirmed.
  • Important consideration
    • As false-negatives may occur, a diagnosis of HIT may still be considered in patients with a high PTP of HIT and a strongly positive heparin immunoassay. [1]
    • Results may take days ; continue empirical treatment of HIT while awaiting results.

Imaging

Screening for asymptomatic deep vein thrombosis (DVT) [1]

Additional imaging based on clinical suspicion [4]

Initiate empirical management of HIT in all patients with intermediate or high PTP for HIT, without waiting for diagnostic confirmation (see “Management” section above for initial steps). The key features of management include immediate discontinuation of heparin and preventing and treating complications such as thrombosis.

Empirical management of HIT [1][9]

Nonheparin anticoagulation [1][4]

General principles

A significantly increased risk of bleeding is the main side effect of all anticoagulants.

Parenteral therapy [1]

Oral therapy [1][10]

Ongoing management

Nonimmune heparin-associated thrombocytopenia vs. heparin-induced thrombocytopenia [2] [1]
Characteristics

Nonimmune heparin-associated thrombocytopenia

(formerly called type 1 HIT)

Heparin-induced thrombocytopenia

(formerly called type 2 HIT)

Frequency
  • ∼ 10–30% of patients exposed to heparin [11]
  • Uncommon [2]
  • Risk increases with surgery and UFH use
Onset [2]
  • Within 5 days of heparin initiation
  • Day 5–10 following heparin initiation
Severity of thrombocytopenia
  • Significant reduction to < 100,000 platelets/mm3 (or decrease of > 50% from baseline)
Pathophysiology
Clinical features
  • Clinically insignificant
  • Clinically significant: 25–50% of patients develop arterial/venous thrombosis.[2]
  • Bleeding complications from thrombocytopenia are rare.
Management

The differential diagnoses listed here are not exhaustive.

  1. Salter BS, Weiner MM, Trinh MA, et al. Heparin-Induced Thrombocytopenia. J Am Coll Cardiol. 2016; 67 (21): p.2519-2532. doi: 10.1016/j.jacc.2016.02.073 . | Open in Read by QxMD
  2. Greinacher A. Heparin-Induced Thrombocytopenia. N Engl J Med. 2015; 373 (3): p.252-261. doi: 10.1056/nejmcp1411910 . | Open in Read by QxMD
  3. Warkentin TE, Kelton JG. Temporal Aspects of Heparin-Induced Thrombocytopenia. N Engl J Med. 2001; 344 (17): p.1286-1292. doi: 10.1056/nejm200104263441704 . | Open in Read by QxMD
  4. Cuker A, Arepally GM, Chong BH, et al. American Society of Hematology 2018 guidelines for management of venous thromboembolism: heparin-induced thrombocytopenia. Blood Advances. 2018; 2 (22): p.3360-3392. doi: 10.1182/bloodadvances.2018024489 . | Open in Read by QxMD
  5. Cuker A, Gimotty PA, Crowther MA, Warkentin TE. Predictive value of the 4Ts scoring system for heparin-induced thrombocytopenia: a systematic review and meta-analysis. Blood. 2012; 120 (20): p.4160-4167. doi: 10.1182/blood-2012-07-443051 . | Open in Read by QxMD
  6. Diagnosis and Management of Heparin-Induced Thrombocytopenia (HIT). https://www.hematology.org/education/clinicians/guidelines-and-quality-care/pocket-guides. Updated: December 1, 2018. Accessed: November 15, 2020.
  7. Warkentin TE, Pai M, Linkins L-A. Direct oral anticoagulants for treatment of HIT: update of Hamilton experience and literature review. Blood. 2017; 130 (9): p.1104-1113. doi: 10.1182/blood-2017-04-778993 . | Open in Read by QxMD
  8. Caligiuri M, Levi MM, Kaushansky K, et al.. Williams Hematology, 9E. McGraw-Hill Education / Medical ; 2015
  9. Szokol JW. Heparin-Induced Thrombocytopenia. Semin Cardiothorac Vasc Anesth. 2010; 14 (1): p.73-74. doi: 10.1177/1089253210362795 . | Open in Read by QxMD
  10. Kurtz LE, Yang S. Bilateral adrenal hemorrhage associated with heparin induced thrombocytopenia. Am J Hematol. 2007; 82 (6): p.493-494. doi: 10.1002/ajh.20884 . | Open in Read by QxMD
  11. Fesler MJ, Creer MH, Richart JM, et al. Heparin-Induced Thrombocytopenia and Cerebral Venous Sinus Thrombosis: Case Report and Literature Review. Neurocrit Care. 2010; 15 (1): p.161-165. doi: 10.1007/s12028-009-9320-y . | Open in Read by QxMD